SALT LAKE CITY — Scientists are warning consumers about the possible dangerous side effects of drinking a glass of grapefruit juice when taking certain medications.
Medications that interact with grapefruit
- Alfentanil (oral)
- Fentanyl (oral)
- Ketamine (oral)
In an article published in the most recent Canadian Medical Association Journal, Canadian doctors warned about the "unintentional overdose" of medication when mixed with the citrus juice found in grapefruit.
Researchers found an increase between 2008 and 2012 in the number of medications that react negatively to grapefruit, jumping from 17 to 43 drugs. That's an average of six new medications per year.
In all, researchers say there are more than 85 drugs that cause some kind of reaction when taken with grapefruit.
"Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of important or common medical conditions," the researchers wrote. "Recently, however, a disturbing trend has been seen."
The increase, the researchers say, is because of new chemical compounds and formulations in the new medications.
A chemical known as furanocoumarins, which is found in grapefruits, affects how some medications are absorbed by the gastrointestinal tract by blocking the drug metabolizing enzyme. This allows for more of the active medication to enter the bloodstream.
The combination can cause kidney failure, GI tract bleeding, respiratory failure or bone-marrow suppression in people with a weak immune systems. It could even cause sudden death.
Researchers found that many common drugs, such as Lipitor, which is used to lower cholesterol, Afditab, which lowers blood pressure, and oxycodone, a pain reliever, pose a risk when taken with grapefruit juice. Others include drugs to fight cancer or suppress the immune system for patients with organ transplants.
People 45 and older are most at risk because they are more likely to both buy grapefruit juice and take prescription medications.
"Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient's diet, it is very unlikely that they will investigate it," the authors cautioned. "In addition, the patient may not volunteer this information. Thus, we contend that there remains a lack of knowledge about the interaction in the general healthcare community."